Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Lincoln, IL

June 10, 2018Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 10, 2018, 4:00 AM CDT for Champaign County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 4:00 AM CDT (09:00 UTC)
Expired
Jun 10, 2018, 4:45 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Champaign County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WUUS53 KILX 100900
SVRILX
ILC019-100945-
/O.NEW.KILX.SV.W.0064.180610T0900Z-180610T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
400 AM CDT SUN JUN 10 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Champaign County in east central Illinois...

* Until 445 AM CDT

* At 400 AM CDT, a severe thunderstorm was located over Thomasboro,
  or near Rantoul, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Champaign, Rantoul, Urbana, Mahomet, St. Joseph, Thomasboro,
  Gifford, Ogden, Royal, Penfield, Dewey and Flatville.

This includes the following highways...
 Interstate 57 between mile markers 237 and 251.
 Interstate 74 between mile markers 175 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8794 4005 8794 4015 8836 4034 8831
      4031 8793 4023 8793
TIME...MOT...LOC 0900Z 282DEG 19KT 4024 8824 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
759 
WWUS53 KILX 100919
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
419 AM CDT SUN JUN 10 2018

ILC019-100945-
/O.CON.KILX.SV.W.0064.000000T0000Z-180610T0945Z/
Champaign-
419 AM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN CHAMPAIGN COUNTY...

At 419 AM CDT, a severe thunderstorm was located near St. Joseph, or
8 miles southeast of Rantoul, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rantoul, Urbana, St. Joseph, Thomasboro, Gifford, Ogden, Royal,
Penfield and Flatville.

This includes Interstate 74 between mile markers 184 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8794 4005 8794 4014 8823 4032 8815
      4031 8793 4023 8793
TIME...MOT...LOC 0919Z 283DEG 23KT 4020 8806 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
579 
WWUS53 KILX 100935
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
435 AM CDT SUN JUN 10 2018

ILC019-100945-
/O.EXP.KILX.SV.W.0064.000000T0000Z-180610T0945Z/
Champaign-
435 AM CDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY
WILL EXPIRE AT 445 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with other thunderstorm.

LAT...LON 4022 8794 4005 8794 4014 8823 4032 8815
      4031 8793 4023 8793
TIME...MOT...LOC 0935Z 282DEG 19KT 4018 8797 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:04 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 10, 1:04 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
104 AM CDT Sun Jun 10 2018

.UPDATE...
Issued at 939 PM CDT Sat Jun 9 2018

Updated short term to fine tune timing of potential precip after
midnight. MCS to the NW slow to evolve into a more SE movement,
and has been progressing more easterly so far. Better mid level
lapse rates well out to the west, along the outflow near Des
Moines. Previous model solutions have been very dominated by a
southeastward progression by a strong cold pool dominance. So far,
the storms are staying to the north along a weak boundary, invof
a pocket of 40kts of 0-6km shear. Not particularly sold on any of
the models at this point, and concerned with the line filling in
to the NW of DVN. Evolution of storms in the next hour likely to
show a better idea of whether it can gain strength with a SErn
surge.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 315 PM CDT Sat Jun 9 2018

A complex forecast scenario is in store for central and southeast
IL the next 24 hours due to various convective boundaries as well
as opportunities for additional storms and models that can't get
a grasp on the conditions. A very strong outflow, from an MCS that
dove south into central IL this morning and was reinforced by
additional convection from west central IL, has push completely
through southeast IL. These storms are expected to exit central
and southeast IL by 22-23z (5-6 pm CDT), leaving a cooler and
rather stable airmass in their wake.

Original thinking was for storms to move into the forecast area
this evening. However, current observations and satellite/radar
trends point to backing off on this until later. Scattered showers
and t-storms could start to pop-up later this evening. With low
level moisture transport fairly weak early tonight, the best
potential for more widespread convection looks to be with the
remnants of activity in north & northeast IA well after midnight.

Similar to this morning, the storm propagation vectors spread the
storms to the SE across the forecast area Sunday morning. The
presence of low level boundaries to interact with periodic mid
level shortwave trofs dropping from the WNW will focus additional
convection in central IL Sunday afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 241 PM CDT Sat Jun 9 2018

Sunday night into Monday morning, more of the same can be expected
with scattered convection. However, much of the forecast area is
expected to have partly sunny, very warm and humid conditions on
Monday as a strong upper trough from the Pacific NW pushes the
weakening upper ridge over our area. This will also set the stage
for a cold front to push toward central IL Tuesday morning.
Showers and thunderstorms are expected along and ahead of the
front Monday night, and into eastern IL Tuesday.

A less humid and more seasonal airmass is expected for midweek
across the forecast area as high pressure settles across north
central IL. This will be short lived however as a fast westerly
upper flow will bring an upper impulse toward the Midwest
Thursday, giving us another chance for showers/t-storms.

The longer range models show some significant differences for late
next week into the weekend regarding the upper level pattern. The
GFS is much farther west with a digging upper level trough from
Hudson Bay, keeping the Midwest cooler and wetter. The European
and Canadian models keep the trough farther east, which allows for
more upper level ridging - which translates to warmer temperatures
and more spotty, isolated convection. For now, will side with the
European/Canadian solution since it doesn't seem likely that an
upper low/trough from Hudson Bay would dig that far south this
time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1259 AM CDT Sun Jun 10 2018

An MCV over northwest IL had a tail of thunderstorms extending sse
to east of BMI. This band of convection should mostly miss the
central IL airports with CMI being the next closest during next
hour or so, but mostly passing north of CMI. The larger band of
thunderstorms along I-80 in nw IL/Quad Cities is forecast to track
ESE and could clip PIA and BMI after 10-11Z and possibly as far
south as I-72 by 12-14Z. A lull in convection expected again from
late morning through mid afternoon, then return chances of
thunderstorms late afternoon into mid evening as airmass
destabilizes during afternoon heating, starting from 21-23Z and
lasting til 02-04Z. Brief MVFR conditions possible if
thunderstorms occur. South winds 7-12 kts overnight to become sw
at 10-15 kts during day Sunday and then variable around 6 kts
after sunset Sunday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...HJS
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...07
Hazardous weather outlook, Jun 9, 3:10 PM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Sat Jun 9 2018

ILZ027>031-036>038-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
310 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Severe storms are expected this evening and into tonight across
central Illinois west and northwest of I-55. Damaging winds and
hail will be the primary threat. However, a brief tornado is
possible northwest of the Illinois river early this evening.
Frequent lightning and torrential rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 4 and 10 pm.

ILZ043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-
Richland-Shelby-Vermilion-
310 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong thunderstorms will be possible through tonight. Although
organized severe weather is not anticipated, the stronger storms
will be capable of producing gusty winds, hail, frequent lightning
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:06 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark39 min
Jun 10, 2:43 AM CDTSevere Thunderstorm WarningILXMcLean, Marshall, Tazewell, Woodford47 min
Jun 10, 3:29 AM CDTSevere Thunderstorm WarningILXMcLean46 min
Jun 10, 9:11 AM CDTSpecial Weather StatementILXLogan49 min
Jun 10, 12:48 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Peoria, Tazewell27 min
Jun 10, 1:12 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Menard, Tazewell48 min
Jun 10, 1:16 PM CDTTornado WarningILXMcLean29 min
Jun 10, 1:37 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt38 min
Jun 10, 1:52 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard38 min
Jun 10, 1:56 PM CDTTornado WarningILXChampaign, DeWitt, McLean, Piatt34 min
Jun 10, 2:07 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby38 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Moultrie, Piatt48 min
Jun 10, 2:15 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt, Vermilion45 min
Jun 10, 2:26 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon37 min
Jun 10, 2:38 PM CDTTornado WarningILXChampaign, Douglas, Edgar, Vermilion52 min
Jun 10, 3:00 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar45 min
Jun 10, 3:13 PM CDTFlash Flood WarningILXVermilion3 hr
Jun 10, 3:13 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper62 min
Jun 10, 3:51 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper54 min
Jun 10, 4:41 PM CDTSevere Thunderstorm WarningILXCass38 min
Jun 10, 4:43 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby20 min
Jun 10, 5:39 PM CDTSevere Thunderstorm WarningILXChristian, Shelby35 min
Jun 10, 6:18 PM CDTSpecial Weather StatementILXChristian42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.